Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 69, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2020, 3:54 PM EDT for Gratiot County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 3:54 PM EDT (19:54 UTC)
- Expired
- Aug 28, 2020, 4:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:30 PM EDT | HAIL 1.75 | Ashley, MI | ASHLEY FIRE DEPARTMENT REPORTED HAIL THE SIZE OF GOLF BALLS TO CENTRAL DISPATCH. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
607 WUUS53 KGRR 281954 SVRGRR MIC057-282045- /O.NEW.KGRR.SV.W.0069.200828T1954Z-200828T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 354 PM EDT Fri Aug 28 2020 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Gratiot County in central Michigan... * Until 445 PM EDT. * At 354 PM EDT, a severe thunderstorm was located 7 miles north of Carson City, or 9 miles west of Ithaca, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Alma... Ithaca... St. Louis... Breckenridge... Wheeler... Sumner... North Star... Ashley... Perrinton... Elm Hall... Bannister... Forest Hill... Pompeii... Riverdale... Middleton... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. && LAT...LON 4312 8484 4346 8484 4347 8437 4312 8437 TIME...MOT...LOC 1954Z 272DEG 32KT 4328 8480 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ TJT
2 follow-up statements
191 WWUS53 KGRR 282024 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 424 PM EDT Fri Aug 28 2020 MIC057-282045- /O.CON.KGRR.SV.W.0069.000000T0000Z-200828T2045Z/ Gratiot MI- 424 PM EDT Fri Aug 28 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR SOUTHEASTERN GRATIOT COUNTY... At 424 PM EDT, a severe thunderstorm was located 8 miles south of Ithaca, moving southeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... North Star... Ashley... Perrinton... Pompeii... Bannister... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. && LAT...LON 4312 8470 4319 8470 4335 8437 4312 8437 TIME...MOT...LOC 2024Z 298DEG 22KT 4318 8455 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ TJT
866
WWUS53 KGRR 282045
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
445 PM EDT Fri Aug 28 2020
MIC057-282055-
/O.EXP.KGRR.SV.W.0069.000000T0000Z-200828T2045Z/
Gratiot MI-
445 PM EDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRATIOT COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 4312 8470 4319 8470 4335 8437 4312 8437
TIME...MOT...LOC 2045Z 272DEG 32KT 4317 8432
$$
TJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:24 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 28, 3:24 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
324 PM EDT Fri Aug 28 2020
LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro
.SYNOPSIS...
Issued at 324 PM EDT Fri Aug 28 2020
- Storms tonight, then a dry weekend
- Cooler
&&
.DISCUSSION...(This evening through next Friday)
Issued at 324 PM EDT Fri Aug 28 2020
-- Storms tonight, then a dry weekend --
Low pressure over northwest Wisconsin this afternoon will drag a
cold front eastward across Lower Michigan tonight. Ahead of the
front, sfc based CAPE was in the 2500 j/kg range and LI's were near -
7c. PWATs over 2 inches were also noted. Visible satellite imagery
revealed quite a bit of sunshine south of I-96. The atmosphere will
remain ripe for convective development until the front moves through
tonight. A LLJ will continue to strengthen through early evening
reaching 50 kts north of I-96, but somewhat less than that south of
I-94. We've already seen sfc wind gusts over 50kts across the
southern CWA this afternoon in thunderstorms and that seems quite
possible until the front passes. We'll continue with high pops
through the evening. The main threats are heavy rain and strong
wind.
Cooler air will flow in behind the front. H8 temps fall from 20c to
12c by Saturday morning and only climbs slightly through mid week.
We'll be looking at highs in the 70s and lows in the 50s for much of
the week. An even cooler airmass will arrive by the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 144 PM EDT Fri Aug 28 2020
Scattered to numerous thunderstorms are expected ahead of a cold
front that is currently in western Wisconsin. The front will move
through Lower Michigan later this evening. Torrential downpours
with limited visibility are possible with these storms. Opted for
VCTS rather than several tempo groups to account for the storms.
&&
.MARINE...
Issued at 324 PM EDT Fri Aug 28 2020
Cold air flowing in behind the cold front tonight will will cause
waves to build Saturday. These higher waves will be hazardous to
both beach goers and boaters.
&&
.HYDROLOGY...
Issued at 324 PM EDT Fri Aug 28 2020
A very juicy airmass is in place with precipitable water values over
2 inches. Heavy rainfall has already fallen across portions of the
central cwa earlier this morning. Rainfall amounts of 2 to 4 inches
were noted just north of I-96. Fortunately, this was in an area that
was very dry. A cold front just moving through Western Wisconsin
will track across southwest Lower Michigan this evening triggering
another round of storms. Heavy rainfall will be possible resulting
in localized flooding.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 AM EDT Saturday through late
Saturday night for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
324>849.
&&
SYNOPSIS...04
DISCUSSION...04
AVIATION...04
HYDROLOGY...04
MARINE...04Hazardous weather outlook, Aug 28, 4:10 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 410 AM EDT Fri Aug 28 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 410 AM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to potentially severe thunderstorms are possible. Heavy rainfall could result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday .SPOTTER INFORMATION STATEMENT... LMZ844>849-290815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 410 AM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible through Friday night. Strong winds are the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind and waves will be hazardous to both swimmers and boaters Friday night through Saturday night. First in lingering showers and storms. A Small Craft Advisory and a Beach Hazard Statement will be in effect Friday night into Saturday night. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Aug 28, 10:59 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HEAVY RAIN BELMONT 43.08N 85.61W
08/28/2020 M2.51 INCH KENT MI TRAINED SPOTTER
&&Local storm report, Aug 28, 11:36 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM HEAVY RAIN 4 E ROCKFORD 43.14N 85.48W
08/28/2020 M2.10 INCH KENT MI PUBLIC
&&Local storm report, Aug 28, 2:20 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
220 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM NON-TSTM WND GST 3 ENE SANDSTONE 42.27N 84.47W
08/28/2020 M60 MPH JACKSON MI ASOS
ASOS STATION KJXN JACKSON COUNTY-REYNOLDS
FIELD AIRPORT.
&&Local storm report, Aug 28, 2:40 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST 3 ENE SANDSTONE 42.27N 84.47W
08/28/2020 M60 MPH JACKSON MI ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 3 ENE SANDSTONE. ASOS STATION KJXN
JACKSON COUNTY-REYNOLDS FIELD AIRPORT.
&&Local storm report, Aug 28, 3:46 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG JACKSON 42.24N 84.41W
08/28/2020 JACKSON MI PUBLIC
SEVERAL TREES AND WIRES DOWN WITHIN CITY
LIMITS. TIME IS ESTIMATED.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:45 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 52 hr |
| Aug 28, 3:45 AM EDT | Small Craft Advisory | GRR | 52 hr | |
| Aug 28, 2:09 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 36 min |
| Aug 28, 2:10 PM EDT | Special Marine Warning | GRR | 47 min | |
| Aug 28, 2:26 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 44 min |
| Aug 28, 3:16 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 27 min |
| Aug 28, 3:27 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 35 min |
| Aug 28, 7:37 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 28, 7:48 PM EDT | Special Marine Warning | GRR | 87 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.